Georgia, 2006

Hail and Damaging Wind in Georgia, July 13, 2006

July 13, 2006 · NWS FFC · 3 events in 1 county or zone

1 thunderstorm wind, 1 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 13, 5:50 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 13, 5:50 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
650 PM EDT THU JUL 13 2006

.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
UPPER RIDGE LOOKS TO HOLD THROUGH FRIDAY BUT BEGINS TO WEAKEN AND
GET PUSHED SOUTHWARD FRIDAY NIGHT INTO SATURDAY NIGHT AS UPPER TROF
DRIFTS SOUTHEAST FROM THE GREAT LAKES REGION. NAM CARVING OUT A
DEEPER TROF...PUSHES POPS INTO THE GOOD CHANCE TO LIKELY CATEGORY
ACROSS THE NORTH FRIDAY/SATURDAY TIME FRAME WHILE GFS SHOWING WEAKER
FEATURE KEEPS POPS IN THE CHANCE CATEGORY. NONETHELESS...SHOULD SEE
AN INCREASE IN PRECIP COVERAGE DURING THE PERIOD (ESPECIALLY ACROSS
THE NORTH) AS THE RIDGE WEAKENS AND TROF APPROACHES. AS FAR AS
TONIGHT IS CONCERNED...WILL BROAD BRUSH MUCH OF THE AREA WITH
ISOLATED TO WIDELY SCATTERED PRECIP FOR THE EVENING...HOLDING ON
ISOLATED POPS ACROSS THE EXTREME NORTH AFTER MIDNIGHT. WILL USE
CHANCE POPS FOR MUCH OF THE AREA REST OF FORECAST PERIOD...BEST
CHANCES NORTH. MODELS SIMILAR WITH TEMPS AT OR SLIGHTLY ABOVE NORMAL
THROUGH THE PERIOD.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
LITTLE CHANGE TO THE EXTENDED WITH LATEST RUN OF MODELS HOLDING
REMNANTS OF WEAK BOUNDARY SOMEWHERE OVER OR NEAR NORTH GEORGIA
THROUGH THE PERIOD. MODELS MAINTAIN SOME MOISTURE OVER THE AREA
AND WILL NEED TO CONTINUE A MENTION OF ISOLATED TO WIDELY SCATTERED
SHOWERS/TSTORMS OVER MUCH OF THE AREA THROUGH THURSDAY. TEMPS AT OR
SLIGHTLY ABOVE NORMAL LOOK TO CONTINUE.
&&

.AVIATION...
GENERALLY VFR CONDITIONS EXPECTED TO BE THE NORM ACROSS THE AREA...
OUTSIDE OF ISOLATED CONVECTION THROUGH 06Z. WIDELY SCATTERED TO
SCATTERED MVFR CONDITIONS ARE LIKELY TO DEVELOP AFTER 06Z...MAINLY
IN HAZE OR FOG. THERE IS THE POTENTIAL FOR LOCALIZED IFR VISIBILITY
IN AREAS THAT HAVE RECEIVED HEAVIER SHOWERS THIS EVENING. ANY
VISIBILITY RESTRICTIONS SHOULD MIX OUT TO VFR LEVELS BY 13Z TO 15Z
FRIDAY. CUMULUS REDEVELOPMENT WILL LEAD TO POTENTIAL MVFR CEILINGS
BETWEEN 14Z AND 17Z...BUT BASES SHOULD RISE TO ABOVE VFR LIMITS BY
18Z. ISOLATED TO SCATTERED CONVECTION IS EXPECTED ONCE AGAIN ACROSS
NORTH AND CENTRAL GEORGIA AFTER 18Z FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         73  92  74  92 /  20  30  20  20
ATHENS          72  94  72  95 /  20  30  20  20
GAINESVILLE     72  92  72  91 /  20  30  20  30
ROME            73  96  73  95 /  30  30  20  30
COLUMBUS        75  96  77  95 /  20  20  20  20
MACON           73  97  74  96 /  20  20  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

In the hours before

Special weather statement, Jul 13, 4:20 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
520 PM EDT THU JUL 13 2006

GAZ014-132145-
520 PM EDT THU JUL 13 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN DAWSON COUNTY
UNTIL 545 PM EDT...

AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DAWSONVILLE...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
DAWSON COUNTY THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE MCKEE...JUNO...DAWSONVILLE AND DOUGHERTY. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 13, 6:34 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
734 PM EDT THU JUL 13 2006

GAZ001>003-140030-
734 PM EDT THU JUL 13 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN DADE...WALKER
AND CATOOSA COUNTIES UNTIL 830 PM EDT...

AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING FROM RISING FAWN TO JUST NORTH OF
LAFAYETTE. ANOTHER STRONG THUNDERSTORM WAS LOCATED JUST NORTH OF
CHICKAMAUGA. THESE STORMS WERE MOVING NORTHEAST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS DADE...WALKER AND CATOOSA COUNTIES THROUGH 830 PM EDT. BRIEF
HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS DADE...WALKER AND CATOOSA COUNTIES.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES
AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

The radar

The Northeast Alabama radar (KHTX), 82 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Catoosa

When
July 13, 6:52 PM EST to 7:00 PM EST
Where
Catoosa County, 6 mi NW of Ringgold
Measured
39 kt (45 mph) estimated gust
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
34.983, -85.183

The public reported that at least four large trees were blown down. One was down on U.S. Highway 41 near Cloud Spring Road, and another was blown down onto a parked car on Pine Grove Road.

Hail, Catoosa

When
July 13, 6:55 PM EST to 7:00 PM EST
Where
Catoosa County, 6 mi NW of Ringgold
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.983, -85.183

The public reported penny-sized hail.

Lightning, Catoosa

When
July 13, 7:00 PM EST
Where
Catoosa County, Ringgold
Property damage
$25,000
Reported by
GOVT OFFICIAL
Coordinates
34.904, -85.138 (the zone’s center; the record gives no point)

The Catoosa County 911 Center reported that lightning struck and set on fire the roof of the Shaw Plant on Industrial Boulevard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526576, 5526533, 5526577.